How Much Morphine Will Cause an Overdose?

Morphine is one of the most effective medicines available for pain relief. That’s why it’s been in high demand since it was first derived from the opium poppy in the early 1900’s and was widely used during the Civil War.1

Over the years, the addictive qualities of morphine have forced physicians and the United States government to take a hard look at how available the drug is for treating pain and carefully regulate its distribution. The benefits of pain control vs. the risk of addiction is an ongoing conversation because of its high addiction potential.

Small doses for extreme pain are normally administered by medical professionals, especially after surgery or severe injuries, but the same dose doesn’t have the same effect on every user. As tolerance develops and the patient’s needs more of the drug to achieve the same level of pain relief, the risk of overdose dramatically increases.

Effects of Various Amounts of Morphine

The normal dose of medical morphine is between 20-30 milligrams. At this level, a patient who legally uses morphine may experience any combination of the following side effects:

On the other hand, morphine addicts can grow to tolerate over two grams a day, though it normally only takes 200 milligrams to induce a fatal overdose (60 in extreme cases). This is true whether someone becomes addicted through medical assistance or illicit attempts to get high. However, even if an overdose is not fatal, it is still a medical emergency that requires immediate medical treatment.

>>> READ THIS NEXT: Start with Drug Detox

 

Signs of Morphine Overdose

When a morphine overdose is suspected, the following symptoms may be present:

  • Bluish-colored fingernails and lips
  • Coma
  • Constipation
  • Difficulty breathing, shallow breathing, slow and labored breathing, no breathing
  • Drowsiness
  • Pinpoint pupils
  • Possible seizures
  • Muscle damage from being immobile while in a coma
  • Nausea, vomiting
  • Spasms of the stomach or intestinal tract
  • Below-normal skin temperature
  • Uncontrollable sleepiness
  • Unconsciousness3

If you think your loved one has overdosed on morphine, call 911 right away. Do NOT induce vomiting unless you are told to do so by poison control. Stay on the line with the operator and follow all instructions.

Morphine Drug Interactions

Like other opioid pain relievers, morphine can interact with other medications. Some of the drugs that may increase and worsen morphine’s effects include the following:

  • Alcohol
  • Acetaminophen
  • Tramadol
  • Propoxyphene
  • Darvon
  • Wellbutrin
  • Caffeine4

Even if the user survives a morphine overdose, he or she will still have a physical and psychological dependence on the drug. After recovery from the overdose, entering treatment right away is the best way to prevent a tragedy.

Finding Help for Morphine Addiction

If you or your loved one uses morphine compulsively, please call our toll-free helpline today at 855-894-3703. Our admissions coordinators are available 24 hours a day to answer your questions about treatment and help you find the right program for your unique situation. If you’ve already live through an overdose, we have treatment programs especially for you. It takes courage to confront addiction, and we are here to help you get well. Call us now.


Save on Pinterest
Share on Facebook
Tweet This
Share on LinkedIn


Sources

1 History of Painkillers - Morphine, Codeine, Opium & Methadone - Drug-Free World.” Foundation for a Drug-Free World. July 27, 2018.

2 Morphine Oral : Uses, Side Effects, Interactions, Pictures, Warnings & Dosing.” WebMD, WebMD. Accessed July 27, 2018.

3 Morphine Overdose: MedlinePlus Medical Encyclopedia.” MedlinePlus, U.S. National Library of Medicine, 31 Jan. 2017.

4 Morphine Oral Interactions with Other Medication.” WebMD, WebMD. Accessed July 27, 2018.